Please be advised that there is an increased risk of sudden, unexpected death among children and adults with chromosome 15q11.2-13.1 duplication syndrome (dup15q). We are publishing this advisory so that physicians can be alert for potentially relevant symptoms and follow-up their patients using their best clinical judgment with this information.
Since April 2006 Dup15q Alliance learned of a number of sudden, unexpected deaths of young people with chromosome 15q11.2-13.1 duplication syndrome. These young people ranging from childhood to young adulthood were described by their parents, therapists, and doctors as lively, energetic and affected by the cognitive disability, autism and ADHD that are common with chromosome 15q11.2-13.1 duplication syndrome. Many of these individuals had epilepsy that appeared to be well controlled in some but poorly controlled in others.
In this same time period, several other young people with duplications of chromosome 15q11.2-q13.3 who were medically fragile due to their involved neurological status passed away. Several of these medically fragile children passed in a sudden and unexpected manner.
All of the otherwise healthy and several of the medically fragile children died during the night while they were in bed, presumably asleep. Parents reported hearing nothing alarming during the night, including any overt evidence of seizure events.
Autopsies that have been performed have been normal at the level of gross pathology, including cardiac and pulmonary examination, and no microscopic pathology has identified a cause of death.
The cause of SUDEP Is still unknown but is thought to be either due to respiratory or cardiac arrest, usually following one or more seizures.
Given that most of these events happened at night, the possibility of sleep apnea has been raised. A team from Boston Children’s Hospital has reported on sleep study abnormalities in two patients with dup15q syndrome. Each of their studied patients had generalized tonic seizures; one had associated central apneas with signiﬁcant hypoxia that occurred with clinical and subclinical electrographic seizures, the other had independent central apneas also with oxygen desaturation, but without temporally related EEG changes. Because of this concern many patients have recently had sleep studies with polysomnography. So far Dup15q Alliance has not been informed of any major abnormalities in the majority of cases. However, there is a plan for systematic data collection which may contribute to further knowledge.
There are no documented congenital cardiac problems in chromosome 15q11.2-13.1 duplication syndrome and there have been many normal EKGs and 24 hour EKG monitoring events, but few from individuals who later died suddenly. However, abnormal heart rhythm, myocardial infarction, or cardiomyopathy cannot be ruled out. One of the sudden deaths in the medically fragile cohort may have been due to a sudden cardiac arrest, potentially vagally mediated.
Individuals with dup15q have a high rate of seizures (~60%) and some of these epilepsies can be very severe. Given that most of these otherwise healthy individuals (and likely all the medically fragile ones) had seizures, they likely play some role but the extent of that role is still not well understood. A prolonged seizure could compromise cardiac and respiratory function, and by definition would not quality as SUDEP (since status epilepticus is a separate cause of death).
Physicians should be aware that mitochondrial dysfunction may contribute to respiratory or cardiac arrest. In 2003, Pauline Filipek, MD, published a case ﬁnding of mitochondrial dysfunction in autistic patients with 15q duplications (Annals of Neurology, 53(6), 801-804).
We do not have sufficient evidence to deﬁnitively connect any medication treatment to any of the deaths. Some of the patients were taking medications that are agonists at the GABA-A receptor, such as benzodiazepines, phenobarbital or alcohol derivatives. However, it is uncertain if there is any causative link between these medications and the higher risk of sudden death. Physicians may want to exercise caution when prescribing these type of medications since they tend to be sedating and can cause respiratory suppression.
In addition, given that the GABA receptors are duplicated in individuals with dup15q syndrome, the medications listed above may not be effective for long-term seizure management. However, medications, such as benzodiazepenes, may still be beneficial as a rescue medication for stopping seizures acutely. Physicians should evaluate each case individually to determine the course of treatment.
The Dup15q Alliance Professional Advisory Board does not have specific additional assessments to recommend at this time, but doctors should look carefully at each child’s medical history (especially any potential respiratory, cardiac or metabolic red ﬂags, seizure history, and overall response to illness), physical examination, and relevant laboratory evaluations. The following additional investigations may be considered if signs or symptoms warrant (among others): Cardiac echocardiogram to rule out cardiomyopathy and left or right ventricular hypertrophy, infarct, or wall motion abnormalities, or other abnormal cardiac ﬁndings. Signal averaged electrocardiogram is more sensitive than a routine ECG and is a helpful non-invasive screening tool for increased risk for sudden cardiac death. A 24 hour heart rhythm (“Holter”) monitor may help detect cardiac arrhythmias, realizing it is often difficult to get a complete study. It must be stressed that such abnormalities have not yet been identiﬁed in this population. An overnight sleep study with monitoring of respirations, pulse oximetry and EKG (as is done as part of a sleep study or polysomnograpy) may be considered, ideally in combination with overnight EEG recording.
Research is underway to investigate sudden death in chromosome 15q11.2-13.1 duplication syndrome. Several of the families made a brain tissue donation at the time of their child’s death. The Autism Tissue Program (ATP) is coordinating the neuropathological exams. Families are encouraged to consider requesting an autopsy and make a tissue donation at the time of their child’s death, whether it is sudden and unexpected or at the end of a more normal life span. Autopsy reports and brain tissue are critical resources for ongoing research efforts. Advance planning for tissue donation and autopsy are strongly encouraged. The Autism Tissue Program is the resource for families wishing to make tissue donations. Families can pre-register with the ATP on their website: www.brainbank.org. The North American SUDEP Registry (www.sudep-registry.org) collaborates with Dup15q Alliance and ATP in collecting clinical data (e.g. video EEG, MRI, interview of caregivers) on patients with dup15q syndrome and sudden death.
Dup15q Alliance is collecting information from families who pursue additional cardiac, metabolic or sleep studies. Families are encouraged to contact Vanessa Vogel-Farley, Dup15q Alliance Executive Director with their results (normal or abnormal). Physicians can assist in our research efforts by forwarding de-identiﬁed patient information to Kadi. It will be forwarded to the Dup15q Alliance Professional Advisory Board.
Dup15q Alliance Executive Director
PO Box 1669
Highland Park, IL (USA)
Please refer to Dup15q Alliance website at www.dup15q.org for more information about this syndrome and specifically about any additional information that becomes available about sudden unexplained death in this syndrome. Dup15q Alliance provides support to families raising children with duplications of chromosome 15q11.2-13.1. If you are working with a family who is concerned about sudden death or any other aspect of raising an affected child, you may want to direct them to Dup15q Alliance to gain additional support.